Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 27, NWS Aberdeen, SD

July 30, 2008Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 30, 2008, 7:50 PM CDT for Lyman County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2008, 7:50 PM CDT (00:50 UTC)
Expired
Jul 30, 2008, 8:15 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Lyman County, SD

The radar

The North Platte radar (KLNX), 197 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:00 PM CDTHAIL 1.75Iona, SD
Jul 30, 8:00 PM CDTHAIL 27 Wnw Iona, SDBROKEN WINDOWS AND DENTED CARS DUE TO THE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 310050
TORABR
SDC085-310115-
/O.NEW.KABR.TO.W.0027.080731T0050Z-080731T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR IONA...OR
  23 MILES SOUTHWEST OF CHAMBERLAIN...MOVING SOUTHEAST AT 6 MPH.

* THE TORNADO WILL BE NEAR...
  IONA AROUND 755 PM CDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4350 9932 4350 9962 4351 9963 4360 9963
      4362 9957 4350 9929 4349 9930 4349 9931
TIME...MOT...LOC 0050Z 312DEG 5KT 4350 9950

$$
CONNELLY
1 follow-up statement
000 
WWUS53 KABR 310112
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT WED JUL 30 2008

SDC085-310122-
/O.EXP.KABR.TO.W.0027.000000T0000Z-080731T0115Z/
LYMAN SD-
812 PM CDT WED JUL 30 2008

...THE TORNADO WARNING FOR SOUTHEASTERN LYMAN COUNTY WILL EXPIRE AT
815 PM CDT/715 PM MDT/...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4350 9932 4350 9962 4351 9963 4360 9963
      4362 9957 4350 9929 4349 9930 4349 9931
TIME...MOT...LOC 0112Z 312DEG 5KT 4348 9947

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:41 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 3:41 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT WED JUL 30 2008

.SHORT TERM...THROUGH SATURDAY AM

MAIN FORECAST ISSUES DEALS WITH SEVERE WEATHER CHANCES THIS
AFTERNOON/EVENING. DESPITE H7 TEMPERATURES IN EXCESS OF 11C ACROSS
WIDE EXPANSE OF THE CWA...DEWPOINTS REMAIN IN THE MID TO UPPER 60S
ALONG WITH TEMPERATURES IN THE UPPER 80S/LOW 90S. 18Z SOUNDING
SUPPORTED POSSIBILITY OF CAP BREAKING DURING LATE AFTERNOON/EARLY
EVENING GIVEN TEMPERATURE/DEWPOINT TRENDS...CONTINUED NEARLY FULL
SUN AND PRESENCE OF SURFACE BOUNDARY. THETA RIDGE SITUATED TO
SOUTHEAST ALONG WITH LOW LEVEL FLOW MEANS ANY STORMS FORMING ON
ND SIDE OF BORDER AND WEST RIVER WILL MAKE BLINE TOWARDS THE CWA.
WITH SUCH HIGH INSTABILITY AND DECENT SHEAR...HAVE INCLUDED SEVERE
MENTION IN ZONES FOR THIS AFTERNOON/EVENING.

SHORTWAVE PROGRESSES OUT OF MT AND ACROSS ND OVERNIGHT/THURSDAY
MORNING...WITH SURFACE LOW AND LOW LEVEL JET FOCUS ACROSS THE
EASTERN HALF OF THE CWA. WITH MUCAPE AROUND 1500J/KG AND PWATS
REMAIN IN THE 1.5 TO 1.75 INCH RANGE...EXPECT RESULT TO BE MCS
TRACKING ACROSS THIS AREA DURING THE EARLY AM HOURS.

GRADUALLY WARMING MID LEVEL TEMPERATURES IS EXPECTED THURSDAY
THROUGH SATURDAY MORNING...RESULTING INTO A CHANGE OVER TO DRIER
CONDITIONS THAT ARE EXPECTED TO LAST INTO THE LONG TERM PERIOD.

.LONG TERM...(SATURDAY THROUGH TUESDAY NIGHT)

LONG WAVE RIDGING REMAINS THE DOMINANT FEATURE OVER THE PLAINS
THROUGH THE WEEKEND. STILL EXPECTING HIGH PRESSURE TO ESTABLISH
OVER MINNESOTA AND WISCONSIN BY START OF EXTENDED PERIOD. THIS
PUTS OUR CWA ON THE UNSTABLE SIDE OF THE HIGH. HOWEVER...NOT
TERRIBLY IMPRESSED WITH AFTERNOON CONVECTION AS H7 TEMPERATURES
RANGE FROM +11 TO +18...SUGGESTING A CAP FOR MOST OF THE
CWA...ESPECIALLY THE WEST. KEPT SLIGHT POPS IN FOR SATURDAY NIGHT
BUT TAPERED THEM BACK A BIT. ALSO KEPT POPS AS IS FOR SUNDAY
NIGHT...BUT MIGHT NEED LOWERED...OR TAKEN OUT COMPLETELY...IF MODELS
CONTINUE TO ADVERTISE HIGH H7 TEMPERATURES IN FUTURE RUNS. ALSO
GAVE DAYTIME HIGH TEMPERATURES OVER THE WEEKEND A BOOST AS 12Z GFS
MORE AGGRESSIVE WITH WARM AIR ADVECTION OVER THE WEEKEND THAN ITS
06Z PREDECESSOR...ESPECIALLY SUNDAY. THE LOW IS PROGGED TO SLOWLY
PASS THROUGH SOUTH DAKOTA OVERNIGHT SUNDAY INTO MONDAY WITH
NORTHERLY FLOW BEHIND THE COLD FRONT PROVIDING SOME RELIEF
TEMPERATURE WISE FOR THE REST OF THE PERIOD. H7 TEMPERATURES COOL
AS WELL...ENDING ANY WEEKEND CAPPING. WITH THE PASSAGE OF THE
LOW...THE LONGWAVE RIDGING BREAKS DOWN AND THE PATTERN BECOMES
MORE ZONAL. BEING ON THE UNSTABLE SIDE OF THE SUBTROPICAL HIGH
PARKED OVER THE SOUTHEASTERN STATES...CONVECTION REMAINS A
POSSIBILITY MONDAY NIGHT THROUGH TUESDAY...ESPECIALLY WITH THE
PASSAGE OF A COUPLE MINOR SHORTWAVE TROFS EACH DAY.

&&

.AVIATION...
SOME ISOLD SHOWER AND THUNDERSTORM ACTIVITY REMAINS IN THE EXTREME
SOUTHERN PORTION OF THE AREA. OUTSIDE OF THE FEW REMAINING CELLS
EXPECT VFR CONDITIONS FOR MOST OF THE DAY WITH SCT MID AND HIGH
CLOUDS AOA 10K FEET. LATER THIS AFTERNOON INTO THE EVENING...SCT
CUMULUS WILL DEVELOP...ALONG WITH A SLIGHT CHANCE OF A
THUNDERSTORM THROUGH THE EVENING AND OVERNIGHT HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...GIONTA
AVIATION...GIONTA

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 3:09 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT WED JUL 30 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-312015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
309 PM CDT WED JUL 30 2008 /209 PM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL/HIGH
WINDS BEING THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS NOT
OUT OF THE QUESTION. THERE WILL BE A BETTER CHANCE FOR STORMS
ACROSS THE EASTERN FORECAST AREA LATE THIS EVENING AND INTO THE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STORMS WILL PERSIST ACROSS EXTREME EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...A FEW OF WHICH
COULD BECOME SEVERE.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
NIGHT...THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE
POTENTIAL IS UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 30, 7:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             11 NW IONA              43.66N 99.58W
07/30/2008  E1.75 INCH       LYMAN              SD   TRAINED SPOTTER

&&

KKRAML

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:11 PM CDTSevere Thunderstorm WarningABRLyman64 min
Jul 30, 7:28 PM CDTSevere Thunderstorm WarningABRCorson25 min
Jul 30, 7:30 PM CDTSevere Thunderstorm WarningABRCorson45 min
Jul 30, 7:38 PM CDTAreal Flood AdvisoryABRLyman88 min
Jul 31, 1:49 AM CDTSevere Thunderstorm WarningABRCorson56 min
Jul 31, 2:46 AM CDTSevere Thunderstorm WarningABRCampbell, Corson22 min
Jul 31, 3:03 AM CDTSevere Thunderstorm WarningABRMcPherson42 min
Jul 31, 3:15 AM CDTSevere Thunderstorm WarningABRCorson45 min
Jul 31, 3:37 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson, Marshall38 min
Jul 31, 4:10 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts50 min
Jul 31, 4:13 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink51 min
Jul 31, 4:52 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant, Hamlin, Marshall and 2 more53 min
Jul 31, 5:21 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin, Roberts39 min
Jul 31, 6:00 AM CDTSevere Thunderstorm WarningABRDeuel, Grant, Roberts30 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.